Montana, 2005

Hail in Montana, June 25, 2005

June 25, 2005 · NWS TFX · 1 event in 1 county or zone

75 inch diameter hail at King's Hill (Monarch 18SSE or Utica 20 WSW).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped 1.75 inch diameter hail at King's Hill (Monarch 18SSE or Utica 20 WSW).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 2:52 PM MST, 48 minutes earlier.

Area forecast discussion, Jun 25, 2:52 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
352 PM MDT SAT JUN 25 2005

.DISCUSSION...

TONIGHT THROUGH MONDAY...VERY ACTIVE EVENING ACROSS NORTH CENTRAL
AND SOUTHWEST MONTANA. AN UPPER LEVEL SHORTWAVE TROUGH WILL MOVE
ACROSS SOUTHERN ALBERTA THIS EVENING. DISTURBANCES EMBEDDED IN THE
RESULTING SOUTHWESTERLY FLOW WILL MOVE OVER THE UNSTABLE
AIRMASS...FOR CONTINUED SCATTERED SEVERE THUNDERSTORMS FROM
SOUTHWEST MONTANA NORTHEAST ACROSS THE CENTRAL AND EASTERN
PORTIONS OF THE TFX CWA. STORMS WITH LARGE HAIL AND GUSTY WINDS
HAVE ALREADY BEEN REPORTED...AND SEVERE STORMS WILL BE POSSIBLE
THROUGH THE EVENING. STORMS IN BLAINE AND FERGUS COUNTY HAVE ALSO
PRODUCED TORNADOES. HOWEVER...THE BEST SHEAR FOR TORNADO
DEVELOPMENT HAS DECREASED IN THESE COUNTIES THIS AFTERNOON. THE
SITUATION WILL CONTINUE TO BE MONITORED AND THE TORNADO WATCH MAY
BE DROPPED...BUT THE POSSIBILITY FOR SEVERE STORMS WILL CONTINUE
THROUGH THE EVENING. AS THE AIRMASS STABILIZES THROUGH THE
EVENING...STORMS WILL DECREASE IN INTENSITY. A SURFACE LOW OVER
SOUTHEAST MONTANA WILL ALSO CONTINUE TO MOVE EAST
OVERNIGHT...ALLOWING SURFACE HIGH PRESSURE TO MOVE SOUTH OUT OF
CANADA AND CREATING A GOOD UPSLOPE SITUATION SUNDAY INTO MONDAY.
WITH ANOTHER SHORTWAVE TROUGH APPROACHING MONTANA THROUGH THIS
PERIOD...THERE WILL BE A GOOD CHANCE FOR CONTINUING PRECIPITATION.
THE AIRMASS WILL REMAIN UNSTABLE ENOUGH FOR A CHANCE OF
THUNDERSTORMS AGAIN. TEMPERATURES WILL WARM SLIGHTLY FROM SUNDAY
TO MONDAY...BUT WILL GENERALLY REMAIN SLIGHTLY BELOW NORMAL.  COULSTON

MONDAY NIGHT THROUGH FRIDAY...GOING FORECAST LOOKING GOOD. NO BIG
CHANGES. WITH DISTURBANCE MOVING THROUGH FLOW ON TUESDAY...WILL KEEP
THE CHANCE OF SHOWERS AND THUNDERSTORMS HIGHER THRU TUESDAY. UPPER
FLOW THEN BECOMES MORE WESTERLY BRINGING DRYING TO AREA THROUGH
FRIDAY. TUESDAY WILL BE COOLEST DAY...WITH SLOW WARMING THRU THE
PERIOD. TEMPERATURE WILL RISE TO NEAR SEASONAL AVERAGES BY FRIDAY.

FRIDAY NIGHT THROUGH SATURDAY...MODELS IN FAIR AGREEMENT DURING
THIS PERIOD. ZONAL FLOW ACROSS CWA DURING THIS PERIOD RESULTS IN A
BASIC MILD AND DRY FORECAST. HOWEVER...MOISTURE IN A WESTERLY FLOW
BRINGS A SLIGHT CHANCE TO CHANCE OF SHOWERS ALONG THE CONTINENTAL
DIVIDE ON SATURDAY. DOWNSLOPE WILL RESTRICT THE PRECIPITATION TO
THE WESTERN MOUNTAINS. TEMPERATURES WILL BE NEAR TO A LITTLE ABOVE
SEASONAL NORMALS. EK

&&

.AVIATION...
UPDATED 1830Z
UPPER LEVEL TROF LIFTS NE FROM THE PACIFIC NW INTO AB TONIGHT WITH
DEEPENING SURFACE LOW PRESSURE OVER CENTRAL MT THIS
AFTERNOON...SHIFTING EAST TO THE DAKOTAS TONIGHT. EXPECT GENERALLY
VFR CONDITIONS...SOME LOCAL MVFR CONDITIONS NEAR THUNDERSTORM
ACTIVITY THIS AFTERNOON AND EVENING. CONVECTION WILL BE INCREASE
SOMEWHAT THIS AFTERNOON AND EVENING WITH SOME STORMS PRODUCING SMALL
HAIL AND GUSTY WINDS. BEST CHANCE FOR SEVERE CONVECTION WILL BE OVER
EASTERN AND SOUTHEAST ROUTES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  66  47  71 /  40  50  40  50
CTB  46  65  45  67 /  20  40  40  50
HLN  55  70  52  74 /  40  50  40  50
BZN  48  70  48  77 /  40  50  40  40
WEY  50  64  46  70 /  30  50  40  30
DLN  48  70  49  71 /  40  40  40  50
HVR  52  75  54  76 /  40  30  50  30
LWT  48  72  50  75 /  40  50  50  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...SEVERE THUNDERSTORM WATCH UNTIL 8 PM SATURDAY FOR SOUTHWEST AND
PORTIONS OF CENTRAL MONTANA (MTZ008-MTZ015-MTZ050-MTZ052-MTZ053-
MTZ054-MTZ055).
...TORNADO WATCH UNTIL 9 PM SATURDAY FOR EASTERN PORTIONS OF
CENTRAL MONTANA (MTZ047-MTZ051).

&&

SHORT TERM...COULSTON
LONG TERM....BERNHARDT/KURDY
AVIATION...BERNHARDT

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 25, 4:27 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 AM MDT SAT JUN 25 2005

MTZ008-011>013-015-047-050-051-053>055-261130-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN-
FERGUS-BROADWATER-MEAGHER-GALLATIN-
527 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-014-044>046-048-049-052-261130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-
527 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 1:08 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TO PROPERLY SEGMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
208 PM MDT SAT JUN 25 2005

MTZ008-015-050-052>055-260200-
BEAVERHEAD-BROADWATER-GALLATIN-JEFFERSON-JUDITH BASIN-MADISON-
MEAGHER-
152 PM MDT SAT JUN 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH 524 IN EFFECT UNTIL 8 PM MDT FOR THE FOLLOWING AREAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA.
BEAVERHEAD...BROADWATER... GALLATIN...JEFFERSON...JUDITH
BASIN...MADISON...MEAGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS
OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.

MTZ047-051-260300-
BLAINE-FERGUS-
208 PM MDT SAT JUN 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH 525 IN
EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREAS...

A TORNADO WATCH IS IN EFFECT THROUGH 9 PM FOR THE FOLLOWING COUNTIES
IN CENTRAL MONTANA. BLAINE...FERGUS.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES IN THESE
AREAS...ALONG WITH SEVERE THUNDERSTORMS PRODUCING LARGE HAIL GREATER
THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS
GREATER THAN 58 MPH.
Local storm report, Jun 25, 2:13 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FUNNEL CLOUD     7 S GRASS RANGE         46.93N 108.80W
06/25/2005                   FERGUS             MT   PUBLIC

            A NUMBER OF REPORTS OF FUNNEL CLOUDS AROUND THE AREA.

0205 PM     TORNADO          4 SW GRASS RANGE        46.99N 108.86W
06/25/2005  F0               FERGUS             MT   TRAINED SPOTTER

            HAIL UP TO 1 INCH

0210 PM     FUNNEL CLOUD     1 W FOREST GROVE        46.99N 109.10W
06/25/2005                   FERGUS             MT   TRAINED SPOTTER

            QUATER SIZE HAIL WITH BREIF HEAVY RAIN AND GUSTY WINDS

0215 PM     HAIL             4 W VALENTINE           47.31N 108.51W
06/25/2005  1.75 INCH        FERGUS             MT   TRAINED SPOTTER

            FREQUENT LIGHTNING WITH HEAVY BREIF RAIN.

&&

SAUCIER
Local storm report, Jun 25, 2:17 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FUNNEL CLOUD     7 S ZURICH              48.48N 109.03W
06/25/2005                   BLAINE             MT   PUBLIC

&&

SAUCIER
Local storm report, Jun 25, 2:26 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
326 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 WSW LENNEP            46.39N 110.62W
06/25/2005  1.75 INCH        MEAGHER            MT   TRAINED SPOTTER

            HEAVY RAIN WITH FREQUENT LIGHTNING.

&&

SAUCIER
Local storm report, Jun 25, 2:30 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ROY                     47.33N 108.96W
06/25/2005  1.75 INCH        FERGUS             MT   TRAINED SPOTTER

            HEAVY RAIN WITH FREQUENT LIGHTNING.

&&

SAUCIER
Local storm report, Jun 25, 2:48 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
348 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             N DILLON                45.22N 112.63W
06/25/2005  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            HEAVY RAIN AND LIGHTNING

&&

SAUCIER

The radar

The Great Falls radar (KTFX), 84 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cascade

When
June 25, 3:40 PM MST
Where
Cascade County, 18 mi SSE of Monarch
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.867, -110.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456247.